Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 9, 2025, 2:43 PM EDT for Smyth County, Wythe County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2025, 2:43 PM EDT (18:43 UTC)
- Expired
- Jul 9, 2025, 7:44 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1273 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186
WGUS51 KRNK 091843
FFWRNK
VAC173-197-100045-
/O.NEW.KRNK.FF.W.0036.250709T1843Z-250710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
243 PM EDT Wed Jul 9 2025
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
East Central Smyth County in southwestern Virginia...
Southwestern Wythe County in southwestern Virginia...
* Until 845 PM EDT Wednesday.
* At 243 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and locally 3 inches
of rain have fallen. Rainfall rates are observed to be as high as
2 inches per hour at times. Additional rainfall amounts of 1 to 2
inches are possible in the warned area as additional storms arrive
from the west. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wytheville... Rural Retreat...
Speedwell... Crockett...
Cripple Creek... Marion Wytheville...
Atkins...
This includes the following streams and drainages...
Comers Rock Branch, Dry Creek, Dulton Branch, Cold Run, Cripple
Creek, East Dry Run Fork, Killinger Creek, Blue Spring Creek,
Jerry Creek, Cove Creek, Dry Run and Dungeon Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3683 8101 3676 8125 3676 8126 3676 8127
3675 8130 3675 8131 3675 8135 3687 8143
3698 8111
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR
$$
162 follow-up statements
051
WGUS71 KRNK 092000
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
400 PM EDT Wed Jul 9 2025
VAC173-197-100045-
/O.CON.KRNK.FF.W.0036.000000T0000Z-250710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Wythe VA-
400 PM EDT Wed Jul 9 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT THIS
EVENING FOR EAST CENTRAL SMYTH AND SOUTHWESTERN WYTHE COUNTIES...
At 400 PM EDT, Doppler radar and automated rain gauges indicated
that heavy rain from thunderstorms has exited the warned area,
leaving only light to moderate rainfall. Between 2 and 3 inches of
rain have fallen since 2 pm. Runoff from this heavy rain continues
to collect in area creeks and streams, which may cause them to rise
out of their banks. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Wytheville... Rural Retreat...
Speedwell... Crockett...
Cripple Creek... Marion Wytheville...
Atkins...
This includes the following streams and drainages...
Cove Creek, Dungeon Branch, East Dry Run Fork, Killinger Creek,
Dry Creek, Cripple Creek, Blue Spring Creek, Comers Rock Branch,
Cold Run, Dulton Branch, Dry Run and Jerry Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on X.
&&
LAT...LON 3683 8101 3676 8125 3676 8126 3676 8127
3675 8130 3675 8131 3675 8135 3687 8143
3698 8111
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
16494
WGUS71 KRNK 092344
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
744 PM EDT Wed Jul 9 2025
VAC173-197-092354-
/O.CAN.KRNK.FF.W.0036.000000T0000Z-250710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Wythe VA-
744 PM EDT Wed Jul 9 2025
...FLASH FLOOD WARNING FOR EAST CENTRAL SMYTH AND SOUTHWESTERN WYTHE
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
&&
LAT...LON 3683 8101 3676 8125 3676 8126 3676 8127
3675 8130 3675 8131 3675 8135 3687 8143
3698 8111
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:38 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 9, 1:38 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
138 PM EDT Wed Jul 9 2025
.SYNOPSIS...
Pattern stays stagnant through the weekend with daily storm
chances and humid conditions.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 115 PM EDT Wednesday...
Key Messages:
1) Flood Watch east of the Blue Ridge.
2) Some storms this afternoon and evening may be strong to
severe, with damaging winds and isolated large hail the main
threats.
3) Storms again Thursday, possibly severe and with torrential
rains.
Thunderstorms developing earlier than forecast across the
mountains, with some multi-cellular clusters and storm motion
northeast at 10-12kts. Approaching shortwave from the west
combined with SBCAPEs of 2500-3500 J/kg will set the stage for
strong to severe storms through evening. A watch may be issued
soon for parts of the area.
From SPC: Latest GOES IR and MRMS imagery all show steady
intensification of convection as well as a gradual increase in
convective coverage across the central Appalachians. This trend is
expected to continue over the next several hours amid continued
daytime heating/destabilization and as convection approaches the
apex of a buoyancy axis extending from the Carolinas into southern
PA. Additionally, moderate mid-level flow associated with a
low-amplitude upper disturbance is supporting adequate deep-layer
shear (around 30 knots) for organized convection, including a couple
of supercells. The expectation over the next several hours is that a
mix of discrete cells and clusters will gradually grow upscale into
one or more short, but organized, line segments given persistent
broad-scale ascent, limited capping, and storm motions largely
aligned with the zone of initiation.
Flooding is also a concern with slow movement and training and
current watch already has this in hand, though cannot rule out
isolated flooding in the mountains as well. PWATs running 1.5 to
2.0 inches will translate to 2-4"/hr rates in stronger storms.
Areas impacted by Chantal earlier in the week will definitely
need to watch carefully for flooding. We still have road
closures in southern Halifax County VA due to water being
released by Hyco Lake Dam.
Storms could linger right past midnight in the east. Thursday
almost looks like a repeat though the next wave may shift across
faster than whats occurring today and looks like the Piedmont
may have more coverage than the mountains, or at least more
stronger convection.
Forecast confidence is moderate to high for storms/flooding
threat this afternoon, and moderate on coverage Thursday.
Storms/cloud cover will keep high temps temperated somewhat but
lows will be muggy in the 60s to lower 70s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 130 PM EDT Wednesday...
Key Messages:
1) Daily pattern of showers and thunderstorms continue
2) Flood concerns remain into the weekend
Weather activity for the rest of the week is pretty similar to the
past several days with the exception of a lower severe threat.
Another frontal system approaches but stalls before entering the
region, which means additional days of warm and moist air. Dew
points will continue to be in the mid-60s and mid-70s while high
temperatures will be around the upper 70s to upper 80s. Winds
aloft get weaker and relatively more zonal as the overall
westerly flow is well to our north and the nearest ridge will be
over Florida. This ridge, however, will gradually move north
and move westward towards Louisiana. The winds above the Mid-
Atlantic will still pass several shortwaves trough the area and
bring daily chances of thunderstorms and showers. Wind shear is
practically absent which will place a strong cap on any severe
weather potential.
Flooding, however, will still be a concern. While future flood
threats will be partially dependent on how much rain falls
leading up to this part of the forecast, additional rainfall
chances raises the risk of flooding into the weekend. The
Weather Prediction Center has a Marginal Risk of Excessive
Rainfall for Friday to account for this risk. PWATs are forecast
to be between 1.25-1.75" which would be closer to
climatological averages and still enough to produce heavy
rainfall.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 134 PM EDT Wednesday...
Key Messages:
1) Daily pattern of thunderstorms continues
An upper level ridge over the Deep South will slowly make its way
westward next week. There is a signal of a cold front that may
actually move through the area to provide a brief break in this heat
and humid weather, but confidence is currently low on its potential
passage and impact. Model guidance suggests even with the frontal
passage, hot and moist airmass would quickly recover into the area.
This means the daily opportunities for rain and thunderstorms will
continue into next week. Dew points, generally, will stay between
the mid-60s to mid-70s and high temperatures will likely still be in
the upper 70s to upper 80s.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
As of 130 PM EDT Wednesday...
Storms will likely impact most if not terminals this afternoon,
lingering this evening east of the Blue Ridge. Will see MVFR or
lower in storms, otherwise VFR. Some storms may bring strong
winds as well.
Should see fog/low clouds again late tonight, for most areas,
higher probability in the mountains.
Return to VFR by 14z Thu with storms after 18z.
.EXTENDED AVIATION OUTLOOK...
The forecast continues in a typical summertime weather pattern
with daily chance of showers/storms during the peak heating
hours each day through the weekend. Morning fog will also be
possible each day, especially at LWB and BCB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ033>035-043>047-058-
059.
NC...Flood Watch through late tonight for NCZ004>006.
WV...None.
&&
SYNOPSIS...SH/WP
NEAR TERM...WP
SHORT TERM...CG
LONG TERM...CG
AVIATION...SH/WPHazardous weather outlook, Jul 9, 2:09 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 209 PM EDT Wed Jul 9 2025 NCZ004>006-VAZ033>035-043>047-058-059-101815- Stokes-Rockingham-Caswell-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 209 PM EDT Wed Jul 9 2025 ...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible Thursday and Friday. Locally heavy rainfall and isolated instances of flash flooding are possible each day. A few storms could also become strong to severe, with damaging wind gusts the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report flooding, hail of any size, as well as any damage caused by thunderstorm winds in their area. NCZ001>003-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 101815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 209 PM EDT Wed Jul 9 2025 ...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible Thursday and Friday. Locally heavy rainfall and isolated instances of flash flooding are possible each day. A few storms could also become strong to severe, with damaging wind gusts the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report flooding, hail of any size, as well as any damage caused by thunderstorm winds in their area.
In the hours before
Special weather statement, Jul 9, 2:07 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Wed Jul 9 2025
VAZ033-034-091830-
Franklin VA-Bedford VA-
207 PM EDT Wed Jul 9 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BEDFORD AND CENTRAL
FRANKLIN COUNTIES THROUGH 230 PM EDT...
At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Goodview to Western Smith Mountain Lake to near
Ferrum. Movement was east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount...
Boones Mill...
Moneta...
Ferrum...
Burnt Chimney...
Northwest Smith Mountain Lake...
and Goodview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central North Carolina...and central, south central,
southwestern and west central Virginia.
&&
LAT...LON 3730 7957 3707 7956 3694 7980 3690 8000
3708 8001 3724 7978
TIME...MOT...LOC 1807Z 251DEG 12KT 3722 7970 3703 7971 3694 7997
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Jul 9, 2:10 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT Wed Jul 9 2025
NCZ001>003-018-019-VAZ016-032-091830-
Surry NC-Ashe NC-Wilkes NC-Watauga NC-Alleghany NC-Patrick VA-
Carroll VA-
210 PM EDT Wed Jul 9 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
ALLEGHANY...NORTHERN SURRY...CENTRAL WILKES...SOUTHERN WATAUGA AND
SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES IN
SOUTHWESTERN VIRGINIA THROUGH 230 PM EDT...
At 209 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ararat to near Grandfather Mountain State
Park. Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boone...
Mount Airy...
Flat Rock...
Dobson...
Blowing Rock...
Traphill...
and Foscoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina...and south central,
southwestern and west central Virginia.
&&
LAT...LON 3667 8054 3662 8020 3655 8038 3655 8044
3652 8044 3609 8147 3612 8155 3612 8181
3617 8183
TIME...MOT...LOC 1809Z 267DEG 16KT 3657 8054 3608 8177
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Jul 9, 2:11 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
211 PM EDT Wed Jul 9 2025
WVZ508-091830-
Western Greenbrier WV-
211 PM EDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN GREENBRIER COUNTY THROUGH 230 PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rainelle, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Meadow Bluff...
Duo...
and Anjean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Virginia...and southeastern West Virginia.
&&
LAT...LON 3815 8058 3792 8054 3788 8059 3787 8075
3788 8076 3786 8080 3789 8076 3795 8081
3799 8077 3799 8079 3802 8080 3804 8083
3806 8080 3806 8082 3805 8084 3806 8087
3808 8089 3810 8088 3808 8071 3815 8061
TIME...MOT...LOC 1811Z 262DEG 18KT 3799 8080
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Jul 9, 2:30 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
230 PM EDT Wed Jul 9 2025
NCZ002-003-091845-
Surry NC-Alleghany NC-
230 PM EDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT
EAST CENTRAL ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA THROUGH 245 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roaring Gap, or near Mountain Park, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Barrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina...and southwestern
Virginia.
&&
LAT...LON 3638 8093 3638 8094 3640 8097 3642 8095
3646 8102 3653 8093 3648 8078 3637 8093
TIME...MOT...LOC 1830Z 218DEG 15KT 3643 8094
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Jul 9, 2:38 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Wed Jul 9 2025
VAZ009-012-015-091900-
Grayson VA-Wythe VA-Smyth VA-
238 PM EDT Wed Jul 9 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL
SMYTH...SOUTHWESTERN WYTHE AND NORTH CENTRAL GRAYSON COUNTIES
THROUGH 300 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Comers Rock, or near Speedwell, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wytheville...
Speedwell...
Cripple Creek...
Flatridge...
Crockett...
Comers Rock...
and Elk Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern Virginia...and
southeastern West Virginia.
&&
LAT...LON 3695 8112 3677 8102 3666 8133 3681 8140
TIME...MOT...LOC 1838Z 238DEG 25KT 3680 8126
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSLocal storm report, Jul 9, 2:40 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
240 PM EDT Wed Jul 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM Tstm Wnd Dmg 1 ENE Salem City 37.29N 80.05W
07/09/2025 City of Salem VA Public
Thunderstorm winds blew down multiple trees
along Illinois Avenue.
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:07 PM EDT | Special Weather Statement | RNK | City of Radford | 38 min |
| Jul 8, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 47 min |
| Jul 8, 8:26 PM EDT | Special Weather Statement | RNK | City of Danville | 64 min |
| Jul 8, 8:39 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 45 min |
| Jul 8, 8:47 PM EDT | Special Weather Statement | RNK | Bland, Smyth, Wythe | 58 min |
| Jul 8, 9:05 PM EDT | Special Weather Statement | RNK | Buckingham | 25 min |
| Jul 8, 9:25 PM EDT | Special Weather Statement | RNK | Craig | 50 min |
| Jul 8, 10:54 PM EDT | Areal Flood Advisory | RNK | Buckingham | 3 hr |
| Jul 8, 11:42 PM EDT | Special Weather Statement | RNK | Buckingham | 33 min |
| Jul 9, 12:27 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte | 48 min |
| Jul 9, 11:56 AM EDT | Special Weather Statement | RNK | City of Galax | 64 min |
| Jul 9, 12:20 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 55 min |
| Jul 9, 12:52 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Jul 9, 1:03 PM EDT | Special Weather Statement | RNK | City of Roanoke | 27 min |
| Jul 9, 1:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 53 min |
| Jul 9, 1:22 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 35 min |
| Jul 9, 1:33 PM EDT | Special Weather Statement | RNK | Franklin | 27 min |
| Jul 9, 1:50 PM EDT | Special Weather Statement | RNK | Botetourt | 25 min |
| Jul 9, 1:52 PM EDT | Special Weather Statement | RNK | Botetourt | 23 min |
| Jul 9, 1:54 PM EDT | Special Weather Statement | RNK | Montgomery | 21 min |
| Jul 9, 2:07 PM EDT | Special Weather Statement | RNK | Franklin | 23 min |
| Jul 9, 2:14 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Rockbridge | 46 min |
| Jul 9, 2:20 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Jul 9, 2:38 PM EDT | Special Weather Statement | RNK | Wythe | 22 min |
| Jul 9, 2:52 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 53 min |
| Jul 9, 2:56 PM EDT | Special Weather Statement | RNK | Alleghany, Giles, City of Covington | 19 min |
| Jul 9, 3:20 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 25 min |
| Jul 9, 3:28 PM EDT | Special Weather Statement | RNK | Amherst | 17 min |
| Jul 9, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 39 min |
| Jul 9, 3:46 PM EDT | Special Weather Statement | RNK | Amherst | 14 min |
| Jul 9, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 38 min |
| Jul 9, 3:55 PM EDT | Flash Flood Warning | RNK | Amherst | 6 hr |
| Jul 9, 4:08 PM EDT | Flash Flood Warning | RNK | Alleghany, City of Covington | 5 hr |
| Jul 9, 4:08 PM EDT | Special Weather Statement | RNK | Giles | 22 min |
| Jul 9, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 61 min |
| Jul 9, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 51 min |
| Jul 9, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell | 65 min |
| Jul 9, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 45 min |
| Jul 9, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 44 min |
| Jul 9, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte | 48 min |
| Jul 9, 5:17 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 58 min |
| Jul 9, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 46 min |
| Jul 9, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 89 min |
| Jul 9, 6:34 PM EDT | Flash Flood Warning | RNK | Charlotte, Halifax | 5 hr |
| Jul 9, 7:44 PM EDT | Areal Flood Advisory | RNK | Smyth, Wythe | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.